APGAR Score

A simple and repeatable method to quickly assess the health of a newborn infant.

Appearance (Skin Color) 0

Pulse (Heart Rate) 0

Grimace (Reflex Irritability) 0

Activity (Muscle Tone) 0

Respiration (Breathing) 0

Your APGAR Score
10
Reassuring / Normal

Looking for more details? Read our comprehensive APGAR guide

What is the APGAR Score?

The APGAR score is a quick way for doctors and nurses to evaluate the health of a newborn baby. It was developed by Dr. Virginia Apgar in 1952 and has become a standard tool in obstetric and neonatal care.

When is it performed?

The test is typically given twice: once at 1 minute after birth, and again at 5 minutes after birth. Occasionally, if there are concerns about the baby's condition, the test may be repeated at 10 minutes or later.

How is it scored?

Each of the five criteria is scored from 0 to 2, with a maximum total score of 10. The acronym APGAR stands for:

  • A - Appearance (Skin Color)
  • P - Pulse (Heart Rate)
  • G - Grimace (Reflex Irritability)
  • A - Activity (Muscle Tone)
  • R - Respiration (Breathing)

Case Scenario

Patient: A newborn is evaluated 1 minute after birth. Heart rate is 110 bpm (2), cry is lusty (2), active movement (2), grimaces and coughs during suctioning (2), but the body is pink and extremities are blue (1).

Calculation: APGAR Score = 2 + 2 + 2 + 2 + 1 = 9

Interpretation: An APGAR score of 9 is reassuring.

Next Steps: Routine post-delivery care; repeat APGAR at 5 minutes.

Frequently Asked Questions

Does a low APGAR score mean long-term problems?

Not necessarily. The APGAR score is designed to evaluate physical condition at birth and the immediate need for resuscitation, not to predict long-term neurological outcome.

What if the score is low at 5 minutes?

If the APGAR score is less than 7 at 5 minutes, neonatal resuscitation guidelines suggest repeating the score every 5 minutes up to 20 minutes while continuing resuscitative efforts.

How to Use

Assess the newborn at 1 minute and 5 minutes after birth. Score each of the five categories (Appearance, Pulse, Grimace, Activity, Respiration) from 0 to 2. The total score will sum automatically.

Clinical Interpretation

Clinical Interpretation
  • 7-10: Excellent condition. The baby requires routine post-delivery care.
  • 4-6: Fair condition. The baby may require some resuscitation efforts or closer monitoring.
  • 0-3: Critical condition. Immediate resuscitative intervention is required.